Agranulocytosis is a rare but very serious side effect of some psychotropic medications including certain antipsychotic medications, mood-stabilizing drugs, antidepressants and anxiolytics.
Agranulocytosis means a significant decrease in the number of granulocytes, a type of white blood cell, in the bloodstream. Granulocytes are critical to the immune system response, so someone suffering from agranulocytosis is at high risk of infection. Agranulocytosis appears most frequently about 3-4 weeks after beginning a medication or after a medication increase, but it can occur at any time, particularly with certain medications. The psychiatric medications with the greatest risk of agranulocytosis are Clozaril (clozapine) and Tegretol (carbamazepine).
While agranulocytosis is a serious condition that is life threatening and requires immediate treatment, it is also rare (e.g., affects less than 1% of individuals taking medications associated with even the greatest risk of this side effect). In Western countries, about 5-10% of cases of agranulocytosis result in death. For this reason, if you are prescribed a medication that is associated with a risk of agranulocytosis, your physician will monitor you closely to make sure that this condition is caught and treated early.
Flanagan RJ, Dunk L. “Haematological Toxicity of Drugs Used In Psychiatry.” Human Psychopharmacology: Clinical and Experimental. 23:27-41, 2008.